Narcan® is a brand name for the drug naloxone, a medication that can reverse an overdose caused by an opioid drug (i.e. prescription pain medication or heroin). When administered during an overdose, naloxone blocks the effects of opioids on the brain and restores breathing within two to eight minutes. Naloxone has been used safely by emergency medical professionals for more than 40 years and has only one function: to reverse the effects of opioids on the brain and respiratory system in order to prevent death.
The Council on Chemical Abuse is able to provide an Opioid Overdose Reversal Kit to all Berks County residents and businesses at no charge. Our kits include Narcan® Nasal Spray.
The Council on Chemical Abuse provides free education and training to Berks County residents and organizations. We will come to your business at no cost to provide training and distribute kits.
Read the PA Dept. of Health's most recent standing orderRead now
Located outside of Berks? Mail-based services are available to all PA residents.Learn more
Strategies for health care providers, communities, and local governmentsGet the toolkit
Narcan® is the brand name for the drug naloxone. It is administered as a nasal spray through a device that contains a single 4 mg dose of naloxone hydrochloride. The device requires no assembly, so no specialized training is required to administer the dose.
Narcan® should be used to reverse an overdose caused by an opioid drug. Narcan® will not reverse an overdose that is not opioid related. Opioids – prescription and illicit – are the main driver of drug overdose deaths. In the United States, opioids were involved in 47,600 deaths in 2017, accounting for 68.7% of all drug overdose deaths.
Opioids include illegal drugs such as heroin, as well as prescription medications used to treat pain such as morphine, codeine, methadone, oxycodone (OxyContin®, Percodan®, Percocet®), hydrocodone (Vicodin®, Lortab®, Norco®), fentanyl (Duragesic®, Fentora®), hydromorphone (Dilaudid®, Exalgo®), and buprenorphine (Subutex®, Suboxone®).
No, you can not get in trouble for helping a victim during an overdose. Through the Pennsylvania ‘Good Samaritan’ provision of Act 139, friends, loved ones and bystanders are encouraged to call 911 for emergency medical services in the event an overdose is witnessed, and to stay with the individual until help arrives. The provision offers certain criminal and civil protections to the caller so that they cannot get in trouble for being present, witnessing and reporting an overdose.
Administering Naloxone: Physicians are permitted to write third party prescriptions for naloxone and you are immune from liability for giving naloxone if you believed the person was suffering from an opioid overdose (heroin or prescription pain medication) and you called for medical help/911 after giving the medication.